Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 7, NWS Des Moines, IA

March 8, 2006Marion County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 8, 2006, 5:03 PM CST for Marion County, Iowa. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 8, 2006, 5:03 PM CST (23:03 UTC)
Expired
Mar 8, 2006, 5:24 PM CST
In force
21 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Marion County, IA

The radar

The Des Moines radar (KDMX), 58 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 4:46 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 082302
SVRDMX
IAC125-082345-
/O.NEW.KDMX.SV.W.0007.060308T2303Z-060308T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
503 PM CST WED MAR 8 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MARION COUNTY IN SOUTH CENTRAL IOWA.

* UNTIL 545 PM CST.

* AT 459 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR PLEASANTVILLE...
  OR 23 MILES SOUTHEAST OF DES MOINES...AND MOVING NORTHEAST AT 45
  MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHERN MARION COUNTY.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4150 9333 4131 9333 4134 9288 4151 9288

$$

DONAVON
2 follow-up statements
000 
WWUS53 KDMX 082318
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
518 PM CST WED MAR 8 2006

IAC125-082345-
/O.CON.KDMX.SV.W.0007.000000T0000Z-060308T2345Z/
MARION IA-
518 PM CST WED MAR 8 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MARION COUNTY UNTIL 545 PM CST...

AT 516 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 5 MILES EAST OF MONROE...OR 32 MILES EAST OF DES
MOINES...AND MOVING EAST AT 45 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHERN MARION COUNTY.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4150 9333 4131 9333 4134 9288 4151 9288

$$

DONAVON
000 
WWUS53 KDMX 082324
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
524 PM CST WED MAR 8 2006

IAC125-082334-
/O.CAN.KDMX.SV.W.0007.000000T0000Z-060308T2345Z/
MARION IA-
524 PM CST WED MAR 8 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MARION COUNTY HAS
BEEN CANCELLED...

AT 520 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4150 9333 4131 9333 4134 9288 4151 9288

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 3:25 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Mar 8, 3:25 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CST WED MAR 8 2006

.SYNOPSIS...
110+KT JET MAX EJECTING OUT OF ROCKIES TROUGH INTO PLAINS.
DIVERGENCE IN LEFT EXIT REGION AND DEFORMATION ZONE ASSOCIATED WITH
KS/NE SHRT WV AIDING UVM AND PCPN ACRS NE/NRN IA/NRN IL.  SOME
ELEVATED CELLS ARE TRYING TO DEVELOP ALONG H85/H7 THETA-E
ADVECTION/FRONTOGENETICAL FORCING AXIS A BIT FARTHER S.  20Z SFC
ANLYS PLACES LOW N OF KMHK WITH WRMFNT JUST S OF IA/MO BORDER...BUT
PUSHING NWD AS REFLECTED BY PRES FALL CENTER OVER SRN IA.  AMS IS
STRUGGLING TO REALIZE NEAR SURFACE BASED INSTABILITY WITH CAPPING
LAYER NOTED ON SGF/TOP 18Z SOUNDINGS.  20Z MLCAPE 500 J/KG JUST W OF
KMKC BUT JUST BARELY UNCAPPED...WITH SIMILAR VALUES OF ELEVATED
MUCAPE SPREADING A BIT FARTHER N AND E.

.SHORT TERM...TNGT THRU FRI NGT
EVOLUTION OF PCPN WILL BE PRIMARY FCST EFFECT THIS AFTERNOON.
EXPECT DEF ZN TO SWING ACROSS IA TNGT SO HAVE HIT FAIRLY HARD WITH
LIKELY AND CATEGORICAL POPS.  COULD BE A FEW ELEVATED HAILERS...BUT
DO NOT FEEL WE HAVE ENOUGH HEATING LEFT TO REALIZE ANYTHING SURFACE
BASED.  TRAILING EDGE OF DEF ZN SHOULD EXIT FCST AREA THU MORNING
WITH NEXT PCPN CHANCES HOLDING OFF TIL FRI NGT WHEN SLIGHT CHANCES
WERE KEPT GOING.  MODELS ARE NOT SHOWING MUCH OF A SIGNAL...BUT
H85/H7 THETA-E ADVCTN QUITE STRONG WITH SHOWALTERS NEUTRAL TO WEAKLY
UNSTABLE SO WOULD NOT BE SURPRISED TO SEE WIDELY SCATTERED
SHWRS/TSTMS.

DID NOT STRAY TOO FAR FM GUIDANCE BLEND BUT SOME QUESTIONS ARISE BY
FRI.  GFS/NAM MOS SEEM TOO AGGRESSIVE FRI SWRN PORTIONS.  FCST
SOUNDINGS REALLY DO NOT SUPPORT READINGS IN THE MID 60S...EVEN WITH
STRONG MIXING.  HOWEVER DID LEAN TOWARD THE HIGHER END OF GUIDANCE
ELSEWHERE.  AIRMASS FAIRLY DRY ALTHOUGH WINDS DO NOT QUITE SWING FAR
ENOUGH TO THE S OR SWLY TO GET TOO EXTREME.

.LONG TERM...SAT THRU WED
MODELS IN DECENT AGREEMENT WITH PASSAGE OF WARM SEASON SYS TO START
THE WEEKEND.  12Z GFS PUSHES MLCAPES ABV 500 J/KG AND MINIMAL CIN
INTO ERN SECTIONS BY AFTERNOON SO HIT THUNDER WORDING A BIT HARDER.
SYS MAY LINGER INTO ERN PORTIONS SAT NGT BUT KEPT BREAK FROM PCPN
GOING ON SUN.

CONFIDENCE THEN DECREASES WITH APPROACH OF MAINLY COOL SEASON SYS
LATE IN WEEKEND INTO MONDAY.  THERMAL FIELDS AND POSITION OF DEF ZN
STILL IN QUESTION AND WILL HAVE BIG IMPACT ON FCST.  LAST TWO ECMWF
RUNS STILL 8-12C WARMER THAN 12Z GFS AT H85.  ECMWF LIFTING DEF ZN
TO OUR N BY 00Z TUE AS WELL WITH IA IN DRY SLOT WHILE 12Z GFS PUSHES
DEF ZN OVER SERN HALF OF IA.  12Z CANADIAN IS LEANING TOWARD THE GFS
DIRECTION-WISE BUT IS SLOWER AND EVEN FARTHER SOUTH LEAVING IA
MAINLY DRY.  THUS AM NOT INCLINED TO MAKE TOO MANY CHANGES TO FCST
AT THE MOMENT LEAVING CHANCE POPS IN PLACE SUN NGT INTO MON WITH
RAIN AND/OR SNOW WORDING.  WILL HAVE TO MONITOR THIS PROGRESSION
HOWEVER AS DECENT SNOW EVENT IS STILL IN THE WINDOW OF
POSSIBILITIES...ESPECIALLY IF ECMWF/GFS BLEND EVENTUALLY COMES TO
PASS.

TEMP WISE DID NOT CHANGE THINGS TOO MUCH BUT FOLLOWED GFS ENSEMBLE
MOS SUGGESTION OF GOING SLIGHTLY WARMER HEDGING TOWARD ECMWF TEMPS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FAB/BSS
Hazardous weather outlook, Mar 8, 3:28 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CST WED MAR 8 2006

IAZ025>028-033>039-044>050-057>061-070>073-081-082-092-093-092130-
WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-
TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN-
ADAMS-UNION-TAYLOR-RINGGOLD-
328 PM CST WED MAR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY BETWEEN HIGHWAY 20 AND INTERSTATE 80.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
AND EARLY EVENING. ADDITIONAL RAINFALL AMOUNTS UP TO A TENTH OF AN
INCH IS LIKELY WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF MAINLY NON SEVERE THUNDERSTORMS LATE
FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ004>007-015>017-023-024-092130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-
328 PM CST WED MAR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY NORTH OF HIGHWAY 20.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF MAINLY NON SEVERE THUNDERSTORMS LATE
FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

IAZ062-074-075-083>086-094>097-092130-
POWESHIEK-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-
WAYNE-APPANOOSE-DAVIS-
328 PM CST WED MAR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTH OF INTERSTATE 80.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
AFTERNOON AND EVENING. AN ISOLATED STORM COULD BECOME SEVERE
THROUGH EARLY EVENING. THE MAIN THREAT WOULD BE MARGINALLY SEVERE
HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF MAINLY NON SEVERE THUNDERSTORMS LATE
FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FROM 6 TO 9 PM.

FAB

In the hours before

Local storm report, Mar 8, 4:15 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
415 PM CST WED MAR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             NEW VIRGINIA            41.18N 93.73W
03/08/2006  E1.00 INCH       WARREN             IA   EMERGENCY MNGR

&&

STEINBUGL
Local storm report, Mar 8, 4:24 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
424 PM CST WED MAR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             7 S INDIANOLA           41.26N 93.57W
03/08/2006  E1.00 INCH       WARREN             IA   EMERGENCY MNGR

            QUARTER HAIL COVERING GROUND...IN LIBERTY CENTER

&&

STEINBUGL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 4:08 PM CSTSevere Thunderstorm WarningDMXWarren48 min
Mar 8, 4:21 PM CSTSevere Thunderstorm WarningDMXMarion39 min
Mar 8, 4:34 PM CSTSevere Thunderstorm WarningDMXJasper, Marion, Warren26 min
Mar 8, 5:00 PM CSTSevere Thunderstorm WarningDMXJasper, Marshall20 min
Mar 8, 5:10 PM CSTSevere Thunderstorm WarningDMXMadison44 min
Mar 8, 5:17 PM CSTSevere Thunderstorm WarningDMXPolk, Warren43 min
Mar 8, 5:17 PM CSTSevere Thunderstorm WarningDMXWayne43 min
Mar 8, 5:26 PM CSTSevere Thunderstorm WarningDMXPoweshiek21 min
Mar 8, 5:44 PM CSTSevere Thunderstorm WarningDMXTama31 min
Mar 8, 5:44 PM CSTSevere Thunderstorm WarningDMXAppanoose46 min
Mar 8, 5:59 PM CSTSevere Thunderstorm WarningDMXJasper, Polk, Warren46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.